Alert archive / California / Winter Storm Watches in 2021

Winter Storm Watch 5, NWS Las Vegas, NV

December 20, 2021Inyo County, California

NWS Las Vegas, NV issued this winter storm watch at Dec 20, 2021, 12:57 AM PST for Inyo County, California. It took effect at Dec 22, 2021, 4:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 20, 2021, 12:57 AM PST (08:57 UTC)
In effect from
Dec 22, 2021, 4:00 PM PST
Expired
Dec 21, 2021, 1:00 AM PST
In force
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 9.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2021-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2021-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2805 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

013 
WWUS45 KVEF 200857
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
1257 AM PST Mon Dec 20 2021

CAZ519-210900-
/O.NEW.KVEF.WS.A.0005.211223T0000Z-211227T0000Z/
Eastern Sierra Slopes-
Including Aspendell
1257 AM PST Mon Dec 20 2021

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
SUNDAY AFTERNOON...

* WHAT...Periods of heavy snow. Total snow accumulations of 2 to 3
  feet possible above 7000 feet...Up to a foot above 5000 feet. 
  Winds could gust as high as 50 mph.

* WHERE...Eastern Sierra Slopes.

* WHEN...From Wednesday afternoon through Sunday afternoon.

* IMPACTS...Travel could be very difficult to impossible. Gusty
  winds and heavy wet snow could bring down tree branches and
  power lines. 

* ADDITIONAL DETAILS...Heavy snow is expected mainly above 7000
  feet through Thursday. A brief lull in the snowfall is possible
  Friday before another colder system brings additional heavy snow
  above 5000 feet through the weekend. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow accumulations that may impact travel. Continue to monitor
the latest forecasts. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
1 follow-up statement
769 
WWUS45 KVEF 210900
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
100 AM PST Tue Dec 21 2021

CAZ519-221000-
/O.UPG.KVEF.WS.A.0005.211223T0000Z-211227T0000Z/
/O.NEW.KVEF.WS.W.0006.211223T0000Z-211227T0000Z/
Eastern Sierra Slopes-
Including Aspendell
100 AM PST Tue Dec 21 2021

...WINTER STORM WARNING IN EFFECT FROM 4 PM WEDNESDAY TO 4 PM PST
SUNDAY...

* WHAT...Periods of heavy snow. Total snow accumulations of 2 to 3
  feet above 7000 feet...5 to 10 inches above 5000 feet. Winds 
  could gust as high as 50 mph.

* WHERE...Eastern Sierra Slopes.

* WHEN...From 4 PM Wednesday to 4 PM PST Sunday.

* IMPACTS...Travel could be very difficult to impossible. Gusty
  winds could bring down tree branches. Roads leading into the
  Sierra will be impassable. 

* ADDITIONAL DETAILS...Heavy snow is expected mainly above 7000
  feet through Thursday. A brief lull in the snowfall is expected
  Friday before another colder system brings additional heavy 
  snow above 5000 feet through the weekend. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

CAZ521-221000-
/O.NEW.KVEF.WW.Y.0010.211223T0000Z-211224T1200Z/
White Mountains of Inyo County-
100 AM PST Tue Dec 21 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM WEDNESDAY TO 4 AM
PST FRIDAY ABOVE 6500 FEET...

* WHAT...Snow expected above 6500 feet. Total snow accumulations
  of 5 to 10 inches. Winds gusting as high as 50 mph.

* WHERE...White Mountains of Inyo County.

* WHEN...From 4 PM Wednesday to 4 AM PST Friday.

* IMPACTS...Icy and snow covered roads are possible in the
  mountain terrain...particularly Westgard Pass and White Mountain
  Road.

* ADDITIONAL DETAILS...Additional snowfall is likely over the
  weekend along with lower snow levels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this winter storm watch went out at Dec 19, 2:07 PM PST, 10 hours 50 minutes earlier.

Area forecast discussion, Dec 19, 2:07 PM PST, 10 hours 50 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
207 PM PST Sun Dec 19 2021

.SYNOPSIS...Dry conditions with slowly moderating temperatures
to near seasonal normal are expected through midweek. Thereafter,
a transition to a more active weather pattern is expected with
rain and mountain snow chances continuing through the holiday
weekend.
&&

.SHORT TERM...through Tuesday.

Not many weather concerns in the short term expected. The current
ridge axis overhead will keep light winds and mostly clear skies in
the forecast through today. As the ridge begins to shift east
Monday, the flow aloft will start to shift to more of a
southwesterly flow, but remain fairly light. The change to
southwesterly flow will aid in some mid to upper level moisture (aka
bring increased clouds). Some moisture is possible late Tuesday
mainly for the higher elevations of the Sierra Nevada, resulting in
a quick couple inches for the higher elevations.

.LONG TERM....Wednesday through next weekend.

Our attention then turns to the active weather pattern expected
through the latter part of the week, coinciding with the busiest
holiday travel period. Unfortunately, there is still a fair amount
of uncertainty regarding the details of the next weather
system(s). What remains in good agreement, however, is the
depiction of the interaction between 2 low pressure systems, 1)a
broad upper-low currently spinning well off the west coast and
2)a shortwave digging into the PacNW. These two lows will likely
interact with each other Wednesday-Thursday, but the evolution of
that interaction is where things are still murky. Even so, the
presence of increased moisture is becoming more likely, given the
potential for a weak AR to be ushered in with the increased
southwest flow. Now whether that increased moisture ends up being
primarily clouds and/or rain is still unclear at this time.
Uncertainties also lie in the timing of this interaction, how far
south will the cold air plunge while there is moisture in place
and it's impact on snow levels, how long of a break in the action
will there be before the next storm comes in from the north, and
how strong the winds will be with this next weather system? All
questions we're still trying to figure out the answers to.

At this point, the main message is that anyone planning travel in
the Mojave Desert and southern Great Basin from Wednesday through
Christmas Day, and possibly beyond, should be prepared for rain,
snow, and strong winds to snarl holiday traffic. Models suggest a
small, but not zero, probability that this event could be similar to
the Thanksgiving 2019 storm which brought low elevation snow to much
of the desert. It is more likely (70-80%) that this event will be
less impactful thanks to higher snow levels, but with all the
aforementioned uncertainty, the worst case scenario has to be kept
in mind. Model trends will be important over the next few days as we
draw closer. &&

.AVIATION...For McCarran...No operationally significant impacts
expected in the TAF period. Light winds, favoring easterly
components in the afternoons and southwest to westerly components in
the evenings are expected to remain. Though, winds may be variable
at times through the TAF period. Mostly clear skies through today
with increasing high clouds Monday morning.

For the rest of southern Nevada, northwest Arizona and southeast
California...Expect light and diurnal winds with mostly clear skies
across the region today. Increasing high clouds will begin to move
in from the west Monday morning. No operationally significant
impacts expected. &&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/AVIATION...Peters
LONG TERM...Peters/Morgan

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Winter Storm Watches in California, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.